British Columbia

Health official issues opioid warning ahead of music festival season

Island Health's chief medical officer says the use of fentanyl and other opioids could intrude on this summer’s festival scene.

‘Being resuscitated is probably not one of the experiences you’re seeking,’ says health expert

Island Health officials say opioid use could intrude on this summer's music festivals. (Rob Loud)

Ecstasy and cocaine are just some of the party drugs you might find at a music festival. 

But Vancouver Island's chief medical officer is warning that the use of fentanyl and other opioids could intrude on this summer's festival scene.

Dr. Richard Stanwick says "the potential for harm is probably greater" given how accessible and "horribly toxic" fentanyl has become. 

'Up to 100 times stronger'

Fentanyl is a powerful opioid used to manage pain, and is "up to 100 times stronger" than other opioids like morphine and codeine, according to the Centre of Addiction and Mental Health's website. 

Fentanyl is up to 100 times stronger than other opioids, like codeine and morphine. (Mark Lennihan/Associated Press)

Stanwick says drug users are often unaware that fentanyl is mixed with other harmful drugs, like cocaine and heroin, which can lead to potentially fatal overdoses. 

Identify the first aid tent 

Stanwick said the use of fentanyl "hasn't relented," which is why the health authority is asking festival-goers who plan to use drugs to find the first aid tent, and get their drugs tested if the service is available at the event. 

"You want to go to music festivals for the experience," he added. "Being resuscitated is probably not one of the experiences you're seeking."

Stanwick said he and the Island Health authority are encouraging festival organizers to make sure that harm reduction supplies are available, and that first aid tents are highly visible. 

Kaitlyn Nohr, the director of Wild Collaborative Harm Reduction, said her safety team will be on the ground at Victoria-area events like the Phillips Backyard Weekender happening next month.

 A table will be set up with educational materials and there will be a "sanctuary" space for people who need some peace and quiet, she said. 

Her team will walk around the venues to check in with festival-goers and offer them information. Naloxone kits will also be available. 

More people seeking help

Nohr said she has noticed more people this year approaching her team to ask for information about drug use and overdose prevention; they are largely curious about how to tell when someone has overdosed. 

Stanwick agrees that while fentanyl use remains problematic, there are also more people who are adept at using life-saving tools such as naloxone.

Naloxone kits are easily accessible and everyone should learn how to use them, says Dr. Stanwick from Island Health. (Flora Pan/CBC)

"It's become mainstream," he said, adding that he expects a lot of people at this summer's festivals will be carrying naloxone kits.

Nohr reminds music-lovers to remember to eat, drink, sleep, and "look out for one another."

Signs that a person has overdosed include slow or no breathing, blue lips and fingertips, and pinpoint pupils or clammy skin, according to Island Health. 

About the Author

Adam van der Zwan is a journalist based in Victoria, British Columbia. You can send him a news tip at adam.van.der.zwan@cbc.ca.

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.